Wednesday, July 16, 2014

Medicines and Weight Gain

I despise being sick. Well duh, right?!?

But for more than just the obvious reasons....

I've noticed something recently that I totally wasn't expecting at all. 

When I had surgery on my hand, I was pumped full of meds. Pain killers, anti-inflammatory meds, and antibiotics. What happened? I gained like 14 pounds in a week.... 

I had a sinus infection and bronchitis last week. My doctor prescribed antibiotics and steroids. Guess what happened? Gained 11 pounds....


Talk about frustrating!!!!


But it made me wonder.... How does that work?

Let's look at livestock.... Farmers have fed livestock low doses of steady antibiotics for decades to help fatten them up. The antibiotics basically alter the composition of bacteria in the guts of these animals and change how the bacteria breaks down the nutrients. That bacteria activates more genes that turn carbs into fatty acids, in turn triggering fat build up. 

This doesn't mean that antibiotics are a bad thing at all! They do amazing things for us. But if you're struggling with your weight loss when on antibiotics, there could be a reason for it. So.... don't freak out! It will come back off! It's just temporary, but aggravating. 

Meanwhile, I'm trying to get this weight back off and start making some progress....

7 comments:

  1. I feel for you! I was on prednisone the past 6 months and regained everything I'd lost. Steroids are nasty, horrible things to have to take! Hope you get feeling better soon!

    ReplyDelete
  2. Just a note from your friendly neighborhood pharmacist: you mentioned that the Dr. had you on steroids too, those can cause weight gain and water retention. So it might not be all antibiotics (there's a lot of factors there) but you're train-of-thought seems logical that the antibiotics probably weren't helping

    ReplyDelete
    Replies
    1. I totally agree, but I did not have steroids with my surgery and still gained quite a bit.

      Delete
  3. I was on Prednisone constantly since I was a child. That's over 20 years of constant Prednisone use. When I was 5 they started me on it and I went from 45lbs to 80lbs in a year. I always thought Prednisone was a big cause of my high weight. I didn't realize antibiotics had the same effect. It's horrible that they can make us gain so much weight but I guess sometimes we just have to do it. Feel better soon!

    ReplyDelete
  4. You should make sure that every time you have to take antibiotics, you should take probiotics after. Antibiotics kill all the good bacteria as well as the bad.

    ReplyDelete
  5. I dread taking prescription meds but sometimes it's necessary. In those cases I dread what they're doing to my body. I've only had to take them once but steroids made me feel awful even after i wasn't taking them.

    You'll get back on track even with this temporary setback.

    ReplyDelete
  6. If you are diabetic steroids raise your sugar levels a lot. Not sure if that happens to non diabetics.

    ReplyDelete

LinkWithin

Related Posts Plugin for WordPress, Blogger...